Texas, 2019

Damaging Wind in Texas, June 20, 2019

June 20, 2019 · NWS AMA · 1 event in 1 county or zone

On the afternoon of June 20th 2019, a couple of thunderstorms developed just to the northeast of the Palo Duro Canyon in the southern Texas Panhandle. Isolated severe wind gusts occurred near Goodnight, TX.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the afternoon of June 20th 2019, a couple of thunderstorms developed just to the northeast of the Palo Duro Canyon in the southern Texas Panhandle. Isolated severe wind gusts occurred near Goodnight, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 20, 2:05 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 20, 2:05 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
305 PM CDT Thu Jun 20 2019

.SHORT TERM...

A thunderstorm or two may make it into the northern CWA late this
afternoon and evening. The best shear is in this area, plus there
is some surface convergence along an old frontal boundary. There
is an outside chance that thunderstorms could form in the eastern
CWA this afternoon or evening, but have decided to leave them out
for now as it looks like the moisture really tapers off above the
surface. A storm could be severe with large hail and damaging
winds the main threats.

Will leave the daytime Friday pop free as dry air at the surface
moves from west to east to cover the entire CWA by late afternoon.
Temperatures could approach heat advisory criteria in Palo Duro
Canyon as southwest downslope breezy winds prevail.

15

&&

.LONG TERM...

Long term begins with troughing over the western CONUS which
should help our rainfall chances through the weekend before things
trend towards drier conditions. A ridge looks to set up over the
Southern Plains early to middle of next week which may keep us
warm (seasonable to slightly above normal) and dry to end the
month.

Models all pretty much agree on an upper closed low developing
over northern High Plains/south central Canada to start the
weekend. This will place the Panhandles under southwesterly flow.
Energy Friday night may keep rainfall chances east of the area;
however, kept a small mention of slight chance/chance PoPs in the
far southeast in case we get clipped.

By Saturday, small piece of energy breaks off the main low and
rounds the base. Vorticity max develops over the Panhandles late
afternoon/early evening. This combined with MLCAPE values around
2000-3000 J/kg out east ahead of a dryline is expected to help
initiate thunderstorms late afternoon to early evening Saturday
when the cap erodes. Bulk shear values across eastern parts of the
Panhandles is 30-40 knots, which is plenty for rotating updrafts.
Low level helicity is not much so the tornado threat may be
limited Saturday. If the dryline moves through quicker than
anticipated wind could be more backed and southeasterly. That
said, main threats appear to be hail and damaging wind gusts, but
tornado threat is not completely ruled out either.

Sunday troughing over the west coast starts to break down as the
low pushes east into the Central Plains. Energy remains mostly to
the north, but we could see thunderstorms to the north and
possible east. Instability is higher east of the area, but we
still have some instability to work with as vorticity max passes
over to the north across Kansas. Bulk shear is very strong so we
may not need much instability to get a few severe thunderstorms.
Larger scale forcing may be the issue for us Sunday regarding
severe weather as the trough begins to break down. Still a chance
for us to see severe weather on Sunday as well.

Thereafter we start to see ridging aloft Monday through middle
parts of the week. We very well may end up dry through most of the
end of June. Models are not in agreement for some of the periods
that have small chance PoPs. Overall, not all that confident in
the chances that were produced by the blended model for the long
term. In other words, chances are better for us to be dry next
week, especially through middle parts of the week.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  97  66  90  62 /   5   5   5  20  20
Beaver OK                  67 100  65  90  62 /  20   5   5  20  40
Boise City OK              61  93  54  83  53 /   5   0   0   5  20
Borger TX                  67 100  66  92  64 /   5   5   5  20  20
Boys Ranch TX              64  98  63  90  61 /   5   5   5  10  10
Canyon TX                  64  99  65  93  61 /   5   5   5  10  10
Clarendon TX               68  99  70  90  67 /   5   5  10  30  30
Dalhart TX                 59  94  57  85  56 /   5   0   5   5  10
Guymon OK                  62  96  59  86  58 /  10   5   5  10  30
Hereford TX                64  99  65  93  61 /   5   5   5  10  10
Lipscomb TX                69 101  70  92  65 /   5   5  10  30  40
Pampa TX                   67  98  68  90  64 /   5   5  10  30  30
Shamrock TX                69 100  71  91  69 /   5   5  20  30  40
Wellington TX              70 101  72  93  69 /   5   5  20  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 20, 2:29 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
329 PM CDT Thu Jun 20 2019

OKZ001>003-TXZ001>020-317-210830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
329 PM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms may develop later today across northern and
eastern parts of the Oklahoma and Texas Panhandles. If storms
form, a few will have the potential to become strong to severe,
with large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles Friday night through Sunday night, and then again
Tuesday night. A few storms will have the potential to become
strong to severe during these time periods, with large hail and
damaging winds the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary early this evening
across northern and eastern sections of the Oklahoma and Texas
Panhandles.

The radar

The Amarillo radar (KAMA), 52 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
June 20, 2:31 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.030, -101.190

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840505.